Jump to content
BANGKOK 19 July 2019 03:02
myprivate

Statins - sick of the side effects

Recommended Posts

Has anybody found a doctor in Bangkok who is understanding of patients who want to come off statins? I've been taking statins for about 15 years (from 40 to 55 years old), but the side effects are too much. I want to come off them permanently, but that doesn't mean I want to stop monitoring all the other things related to heart health.

 

My side effects are dull muscle aches in arms and legs, headaches, fatigue (well, exhaustion), brain fog, basically feeling awful like I have mild flu, and not enjoying life. It's not depression because when I come off the statins I normally start to feel better in about 2 weeks, and then I get gradually better and feel great for several months, but then a nagging concern of a heart attack returns and I start on the statins again, I normally feel fine on the statins for a while after I start, then the dull aches start to creep up on me again and eventually peak to the point where I stop the statins, it's a cycle that's been going on for about 10 years.

 

I'm definitely not imagining this, it's happened too many times. My brother has exactly the same experience (we didn't know we both experienced it until recently).

 

Below are my numbers when I come off the statins...the LDL is the one that's a bit scary to me, but the HDL is good and triglycerides are very good.

 

I've recently read that the LDL can be broken down into good and bad (platelet size), does anybody know where I could get that tested in Bangkok? I'm hoping that actually the LDL might not be so bad if it's broken down, especially considering everything else is ok. If so I'll feel better about coming off the statins.

 

Total Cholesterol 255 - high

Triglyceride 108 - good

HDL 61 - good

LDL 190 - high

Fasting Blood Sugar 82 - good

Blood pressure is normal

Weight is normal

EKG normal

Everything else is normal

 

I had an exercise stress test a couple of months ago - all good. There are no signs of heart disease.

 

My main concern is that my brother had a heart attack when he was 54 (same age as I am now), and there is a history of middle-aged heart attacks on my mother's side of the family. But I know that my brother was under a lot of stress when he had his heart attack, and there is currently a lot of debate about long term stress being the main cause of heart attacks, not cholesterol. Fortunately I'm not suffering from stress.

 

 

Share this post


Link to post
Share on other sites

I would speak to a TRT or longevity specialist - im pretty sure Bumungrad has what you are looking for.

Share this post


Link to post
Share on other sites
46 minutes ago, myprivate said:

I normally feel fine on the statins for a while after I start, then the dull aches start to creep up on me again and eventually peak to the point where I stop the statins, it's a cycle that's been going on for about 10 years.

When I first started statins I had terrible leg cramps, particularly at night. It's normal for people to have to try 2 or 3 different statins before they find the right one for them.

 

I finally was prescribed Rosuvastatin. Been on them for 10 years now with no recurrence of the leg cramps.

  • Like 1

Share this post


Link to post
Share on other sites

I take Lipitor 20mg, I didn’t know they were side effects..
If you have coronary heart problems, the doctors recommend the “bad” cholesterol should be kept below 70.
For heart strokes prevention, I think Aspirin based medicines are a possible solution.


Sent from my iPhone using Thaivisa Connect

Share this post


Link to post
Share on other sites

Try this one: https://bmjopen.bmj.com/content/6/6/e010401

You are right that LDL isn't just LDL, you have to differentiate between the different LDL groups, apparently older people (over 50) with high LDL-C scores live longer.  Statins do minimally reduce the risk of cardio-vascular disease but don't decrease all cause mortality. Exception of course, for people that have already had their heart attack them.

When I was prescribed statins I went on to the Keto diet and all my blood markers improved. never went back to that (expensive) doctor. Try to get a CAC test, 99% reliable, not an angioscopy, to find out your risk factor, and initially at least, don't accept any more drugs.

I decided that I wasn't going to get any sensible advice about statins here in Thailand and am now doctoring myself with lovely keto food.

 

  • Like 2

Share this post


Link to post
Share on other sites

I have been down that route.  Took statins for years.  Then decided to get in shape again.  Dieted successfully.  Started walking 5 - 10 miles per day.  Felt great.  But then suddenly experienced intense muscular pain in neck, shoulders, and arms.  Painful enough to wake me up at night.  Read the book below about treating cholesterol with niacin, which is safe, cheap, and effective.  That was 10 years ago, been taking 1500 mg niacin per day ever since.

 

"Niacin, The Real Story" by Dr. Andrew Saul

 

Later found out that while side effects of muscular pain normally affect about 15% of statin takers, when combined with increased physical activity the rate of such side effect climbs to 75%.  My doctor certainly never warned me.

 

 

  • Like 1

Share this post


Link to post
Share on other sites

There are alternatives to statins if diet and exercise alone don't do the trick e.g:

Niaspan
Fibrates
Ezetimibe

I suggest you find a different doctor....and be firm re your desire to swit h medication.

Where in Thailand do you live?

Sent from my SM-J701F using Thailand Forum - Thaivisa mobile app

  • Like 2

Share this post


Link to post
Share on other sites
1 hour ago, cmarshall said:

Later found out that while side effects of muscular pain normally affect about 15% of statin takers, when combined with increased physical activity the rate of such side effect climbs to 75%

Then cut out the physical activity.   LOL

  • Like 1

Share this post


Link to post
Share on other sites
23 minutes ago, Sheryl said:

There are alternatives to statins if diet and exercise alone don't do the trick e.g:

Niaspan
Fibrates
Ezetimibe

I suggest you find a different doctor....and be firm re your desire to swit h medication.

Where in Thailand do you live?

Sent from my SM-J701F using Thailand Forum - Thaivisa mobile app
 

Hi Sheryl...I'm in BKK

Share this post


Link to post
Share on other sites

My doctor gave me statins. Took them for three days and they made me feel terrible. Threw them away, changed my diet and lifestyle, never felt better.
LDL, the bad cholesterol, is not cholesterol and it is not bad; unless your metabolism is screwed. It has many protective qualities and as you get older, higher LDL levels mean you are likely to live longer.


Sent from my iPhone using Thaivisa Connect

  • Like 1
  • Confused 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.

×
×
  • Create New...